Advertisement

‘A healthy kid dies and there has been no change’: parents’ anger over lack of warnings for blockbuster asthma drug

<span>Teenager Harry Miller killed himself in 2018 after taking the asthma drug montelukast. </span><span>Photograph: Sophia Evans/The Observer</span>
Teenager Harry Miller killed himself in 2018 after taking the asthma drug montelukast. Photograph: Sophia Evans/The Observer

Harry Miller was a popular teenager, appreciated for his sharp humour, ability to get on with anyone and eagerness “for the next adventure”.

In the autumn of 2017, he was struggling with difficult thoughts and feelings of anger. Harry, who was 14 and lived in south-west London, confided his inner turmoil to friends and family.

Related: Safety fears over asthma drug after young children suffer severe side effects

“I’m just having these anger rages,” he told his mother one day. “It’s like I just go crazy suddenly and I can’t control it. I don’t know what’s going on.”

Two years previously, Harry had been prescribed the drug montelukast for his asthma. Unbeknown to his parents, a range of psychiatric reactions had been reported in association with montelukast treatment, including aggression, depression and suicidal thoughts.

Harry’s parents, Graham Miller, the chief executive of the Christian charity London City Mission, and Alison, were not properly warned of the potential side effects.

Their son was referred to the NHS child and adolescent mental health services in January 2018, but he missed an appointment because it was sent to the wrong person.

On 11 February 2018, Harry was found dead in the family home, with an inquest later recording a verdict of suicide. He was described in a tribute by friends at St Cecilia’s Church of England school in Southfields, south-west London, as a “super star burning brightly”.

Two years after his death, his father read an online warning about the adverse reactions involving montelukast by the Medicines and Healthcare Products Regulatory Agency (MHRA). It said these could very rarely include suicidal behaviour. Graham Miller said: “It is an absolute outrage that parents are being given psychoactive substances to give to their children without proper warning of the risk.”

Related: Doctors putting 100,000 UK asthma sufferers in danger, says charity

This weekend, the MHRA has confirmed that the drug is under review. A montelukast UK action group is calling for more prominent warnings of the drug’s possible side effects.

Montelukast was first licensed for use in the UK in 1998 and is prescribed to treat asthma and allergies. It has generated more than $50bn in global revenues for the drug company Merck, according to analysis of corporate filings by Reuters.

The patent for Singulair, the brand name of montelukast, expired in 2012, which meant cheap generic versions were available. It was an effective drug and was an opportunity for the NHS to save millions of pounds.

The National Institute for Health and Care Excellence (Nice) issued draft guidance in December 2016 that a leukotriene receptor antagonist, the class of drug to which montelukast belongs, should be given before a more costly combination inhaler. It was estimated that for every 10,000 patients who took the drug under the new recommendation, the NHS could save £3m a year.

The montelukast UK action group unsuccessfully opposed the move, warning the drug should be used as a “last resort” medication because of the risk of neuropsychiatric side effects.

Jenny Llewellyn, 33, a nursery teaching assistant, who lives near Swindon in Wiltshire, said her daughter Lottie was prescribed the drug in September last year, when she was just three. It appeared to trigger abrupt changes in her behaviour.

“She started having these scary nightmares,” said Llewellyn. “Really nasty things. Then her behaviour started to change. She was hitting us. She was shouting at us.”

Llewellyn said she had been “horrified” that her daughter had been given the drug without being told to look out for signs of adverse side effects. She said her daughter was now back to her “old self” after the medication was stopped.

Hannah, 45, who lives in Manchester and asked for her surname not to be used, said her daughter had been prescribed the drug at the age of six in 2015, but she never linked angry outbursts and hallucinations to the the medication.

“She would have outbursts that would come from nowhere,” Hannah said. “I went to doctors and psychologists about the issues we were facing, but nobody did a medication review and looked at this drug.” She said her daughter had suffered serious withdrawal effects since stopping montelukast.

Tanya Hinder, from the UK action group, said: “We have had reports of those affected walking in front of vehicles, jumping out of cars and climbing out of windows in extreme distress. There are reports about knives being used for self-harm and to threaten others.”

The US Food and Drug Administration found in review of data in 2008-09 a variety of adverse psychiatric events associated with the drug, including aggression, depression and suicidal behaviour. It said some reports appeared consistent with a drug-induced effect. The information leaflet for montelukast says suicidal thoughts and actions may be side effects, but are very rare.

A review of 59 studies in report published in the European Respiratory Review last year did not find an increase in the risk of suicide of asthma patients taking the drug. Families say more research is required.

The Millers were so concerned about risks from the drug after Harry’s death that they arranged in February 2021 to meet Nadine Dorries, then a health minister, and the MHRA. They were assured that changes would be made to ensure patients were properly informed of the potential adverse side effects.

The Millers said this weekend the changes they wanted to see, including a warning on the drugs packet of the risk and better monitoring of patients on the drug, have still not been implemented.

Alison Miller said she was convinced the drug had led to her son’s death and the couple would like to see their son’s inquest re­opened. “A perfectly healthy, happy kid dies after taking this drug and there has been no change,” said Alison. “It’s unacceptable.”

• In the UK and Ireland, Samaritans can be contacted on freephone 116 123, or email jo@samaritans.org or jo@samaritans.ie. In the US, you can call or text the National Suicide Prevention Lifeline on 988, chat on 988lifeline.org, or text HOME to 741741 to connect with a crisis counsellor. In Australia, the crisis support service Lifeline is 13 11 14. Other international helplines can be found at befrienders.org